A twenty-six year old woman was taking an antidepressant from the group of the so-called MAO inhibitors. Suddenly, she died after simultaneously taking just four tablespoons of one of the most popular cough syrups.
The syrup contained dextromethorphan, a substance frequently used in cough medicines. It is usually not hazardous to health or more so to life, and it is even difficult to overdose, since the lethal dose starts above 1500 mg. However, when it wrongly interacts with another medicine, a much smaller dose can be fatal.
The MAO inhibitor, an antidepressant, intensified the effects of dextromethorphan in the twenty-six year old woman and led to the collapse of the respiratory system.
It should be noted that this cough medicine component also interacts with alcohol. There are also documented cases of deaths caused by the combination of dextromethorphan with ephedrine, which is used in products to treat rhinitis.
20 thousand adverse dependencies
Most people are completely unaware of how adverse interactions may result from the simultaneous use of medication for various ailments. The average Pole aged over 65 takes at least five medicines, and ten percent of people in this group take over ten. This increases the risk of death caused by wrong combinations of pharmaceutical products.
Thus far, medical literature has defined over 20 thousand of such adverse dependencies and more hazardous interactions are reported almost every week. According to estimates, several hundred people with heart ailments die each year because they combined their prescribed warfarin with a ginseng root extract.
Warfarin reduces blood coagulation. When it is combined with a sedative such as the Saint-John's-wort extract, it may result in a heart attack. A similar dangerous interaction occurs when it is combined with digoxin, a medicine used by people with heart failures and auricular fibrillation.
The Saint-John's-wort is a safe herbal sedative, but it reduces the organism’s absorbance of both medicines, which weakens their effects. The same issue may cause unwanted pregnancy, which happens to women taking oral contraceptives together with antibiotics (e.g. penicillin), anticonvulsants, or headache pills (fiorinal, femcet), which weaken their effect.